Moms Warned of Codeine Risk in Breast Milk
FDA: Watch out for signs of overdose in babies
By Mary Papenfuss,  Newser User
Posted Aug 18, 2007 8:46 AM CDT
It's time to eat!   ((c) Missty)
camera-icon View 3 more images

(Newser) – The Federal Food and Drug Administration has warned nursing mothers using codeine to be on the lookout for any signs of unusual drowsiness in their babies. A significant number of women have a gene that can concentrate high levels of the painkiller in their breast milk. Last year, a Canadian newborn died of a morphine overdose traced to a mother with the gene.

Codeine, which is transformed to morphine in the body, is frequently prescribed after child birth.  An FDA official warned that nursing mothers should contact their physicians or go to an emergency room if they notice signs of codeine overdose in their babies, including extreme sleepiness, limpness, or feeding or breathing difficulties.